Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 233, NWS Pueblo, CO

August 30, 2019Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 30, 2019, 2:38 PM MDT for Las Animas County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2019, 2:38 PM MDT (20:38 UTC)
Expired
Aug 30, 2019, 3:15 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 147 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:00 PM MDTHAIL 0.887 W Boncarbo, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS55 KPUB 302038
SVRPUB
COC071-302115-
/O.NEW.KPUB.SV.W.0233.190830T2038Z-190830T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
238 PM MDT Fri Aug 30 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Las Animas County in southeastern Colorado...

* Until 315 PM MDT.

* At 238 PM MDT, a severe thunderstorm was located near Boncarbo, or
  16 miles west of Trinidad, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Trinidad, Cokedale, Segundo, Gulnare and Boncarbo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10482 3728 10491 3741 10459 3716 10447
TIME...MOT...LOC 2038Z 245DEG 4KT 3722 10479 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
3 follow-up statements
409 
WWUS55 KPUB 302049
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
249 PM MDT Fri Aug 30 2019

COC071-302115-
/O.CON.KPUB.SV.W.0233.000000T0000Z-190830T2115Z/
Las Animas CO-
249 PM MDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN LAS ANIMAS COUNTY...

At 248 PM MDT, a severe thunderstorm was located near Segundo, or 16
miles west of Trinidad, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cokedale, Segundo, and Boncarbo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10482 3728 10491 3741 10459 3716 10447
TIME...MOT...LOC 2048Z 320DEG 5KT 3720 10481 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
384 
WWUS55 KPUB 302058 CCA
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
258 PM MDT Fri Aug 30 2019

COC071-302115-
/O.COR.KPUB.SV.W.0233.000000T0000Z-190830T2115Z/
Las Animas CO-
258 PM MDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN LAS ANIMAS COUNTY...

At 257 PM MDT, a severe thunderstorm was located near Segundo, or 16
miles west of Trinidad, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cokedale, Segundo and Boncarbo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10482 3728 10491 3741 10459 3716 10447
TIME...MOT...LOC 2048Z 320DEG 5KT 3720 10481 

HAIL...0.75IN
WIND...60MPH
 
$$

KT
391 
WWUS55 KPUB 302106
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
306 PM MDT Fri Aug 30 2019

COC071-302115-
/O.EXP.KPUB.SV.W.0233.000000T0000Z-190830T2115Z/
Las Animas CO-
306 PM MDT Fri Aug 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAS ANIMAS COUNTY
WILL EXPIRE AT 315 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3710 10482 3728 10491 3741 10459 3716 10447
TIME...MOT...LOC 2105Z 320DEG 5KT 3718 10479 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:01 AM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 30, 11:01 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1101 AM MDT Fri Aug 30 2019

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Fri Aug 30 2019

Currently...

With the passage of the cool front yesterday afternoon, low level
moisture has recovered over the plains with dewpoints in the upper
50s across most of the eastern plains and lower 50 dewpoints across
the I-25 corridor region. Over the higher terrain dewpoints were
still in the 20s and 30s.

Skies were clear over most of the area at 3 am this morning. the
only exception was parts of Teller and El Paso county were a broken
mid level deck was noted, and an isolated pocket of low clouds were
in the greater KLHX area. Ambient temps were n the 60s most of the
plains and 50s valleys.

Today...

With modest synoptically driven upslope flow over the region, and 50
dewpts over the region, conditions will become favorable for
scattered showers and thunderstorms to develop over the eastern
mountains early this afternoon and move over the plains later this
afternoon and evening. With modest NW flow aloft, along with a weak
disturbance in the mid level flow, deep shear will be in the 30 knot
range and CAPE values will be in the 1000 to 1500 range. Likewise, a
few of the storms today will be strong to marginally severe. Latest
HRRR guidance shows storms forming over the Pikes Peak region during
the 2-3 pm time frame and moving southeast as the afternoon
progresses.

Storms should move steadily east today given the westerly flow
aloft, so the risk for burn scar flooding is less today as storms
should move off the higher terrain rather quickly.

Max temps will be noticeably cooler today, with highs mainly in the
80s across the plains and valleys.

Tonight...

Storms should move steadily east across the plains this evening.
guidance does indicate some of the storms may linger over the far
eastern plains and near the CO/NM border into the early morning
hours. The remainder of the region should remain dry.

The main concern late tonight will be low clouds over the plains.
point soundings showing it will remain quite moist and saturated
over parts of the plains tonight. Once again how far west will the
low clouds get? This question will be dependent on how much
convection fires over the far eastern plains tonight and how much
outflow pushes west. For now have cloud getting back as far west as
KLHX. \/HOdanish

.LONG TERM...(Saturday through Thursday)
Issued at 345 AM MDT Fri Aug 30 2019

Models are in decent agreement through the extended period.
Ensemble spreads are generally small with high pressure remaining
in place for much of the extended period.

Saturday through Monday...high pressure will be centered over the
Four Corners region into early next week. This will also for hot
conditions to continue across the region with afternoon highs each
day reaching into the mid to upper 90s. Would not be surprised to
see a few lower 100s out across the Plains, especially Sunday and
Monday. As for precipitation, model guidance keeps a majority of
shower and thunderstorm activity confined to the San Juan range
and Southern Sangre de Cristo Mountains. Convection will be
diurnally driven and lack of steering flow should keep
thunderstorms tied to the terrain. There may be a couple of
thunderstorms possible along the New Mexico border on Saturday.

Tuesday...an upper level trough passing well to the north will
send a cold front into southern Colorado by late morning. This
will bring slightly cooler temperatures to the region with upper
80s to lower 90s. The front will also bring better chances for
showers and thunderstorms over the mountains. A few of these
storms will likely shift east across the Plains through the
overnight hours.

Wednesday into Friday...high pressure will build over Colorado
with a return to monsoonal flow across the area. Temperatures will
also warm back up into the 90s for the lower elevations. We will
also see increased chances for showers and thunderstorms. Initial
development is expected over the mountains, but should shift east
into the Plains through the overnight hours. Burn scars will need
to be monitored for flash flooding.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1042 AM MDT Fri Aug 30 2019

Stratus has eroded along the I-25 corridor with VFR conditions at
all three terminals. Thunderstorms will develop over the mountains
during the afternoon and move off into the adjacent plains during
the late afternoon and evening. KCOS and KPUB have the best chance
for TSRA to impact the terminals though it will be hit or miss.
Storms could become strong with the potential for small hail and
gusty erratic winds. Updates may be required should one of these
stronger storms head towards the terminals. Thunderstorms should
push east of the TAF sites by 02z with VFR conditions through the
evening. Another easterly wind surge will push stratus westward
into the I-25 corridor tonight. Once again, KPUB is most likely to
see MVFR to high end IFR conditions for a brief time Saturday
morning. Stratus deck may stay just east of KCOS but this will be
prone to change pending strength of easterly push from central
plains thunderstorms.

KALS will remain VFR with winds under 15 kts.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Aug 30, 11:04 AM MDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1104 AM MDT Fri Aug 30 2019

COZ058>089-093>099-311715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1104 AM MDT Fri Aug 30 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few strong to marginally severe thunderstorms are expected to
develop across the east slopes of the southern mountains by mid
afternoon, and move across the southeast plains late this
afternoon and evening. The primary severe weather threats will be
hail up to the size of quarters and winds up to 60 mph. All of
the storms today will be capable of producing locally heavy rain
and dangerous cloud to ground lightning.

Over the interior mountains and valleys, isolated high based
thunderstorms will be possible this afternoon with lightning and
wind gusts up to 40 mph the primary storm risks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated showers and thunderstorms will be possible each afternoon
and evening Saturday through Monday. The focus for storms will be
mainly over the San Juan Mountain Range and Southern Sangre de
Cristo Mountains. Lightning and gusty outflow winds will be the
main threats.

Shower and thunderstorm coverage will increase for Tuesday into
Thursday, initially over the mountains, and spreading east across
the Plains for the evening hours. Locally heavy rainfall will be
possible with stronger storms, leading to an increased risk of
flash flooding on burn scars. Lightning, small hail and gust winds
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast plains this afternoon and evening.

31/23

In the hours before

Special weather statement, Aug 30, 2:06 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT Fri Aug 30 2019

COZ074-088-302045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
206 PM MDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Segundo, or 13 miles southwest of Trinidad, moving
northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3709 10481 3728 10448 3700 10426 3699 10432
      3699 10475
TIME...MOT...LOC 2006Z 243DEG 9KT 3704 10468

KT
Special weather statement, Aug 30, 2:32 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Fri Aug 30 2019

COZ074-088-302115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
232 PM MDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boncarbo, or 13 miles west of Trinidad, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trinidad, Cokedale, Segundo, Gulnare and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3709 10482 3728 10491 3742 10457 3715 10444
TIME...MOT...LOC 2031Z 258DEG 10KT 3723 10474

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:06 PM MDTSpecial Weather StatementPUBLas Animas39 min
Aug 30, 2:32 PM MDTSpecial Weather StatementPUBHuerfano43 min
Aug 30, 2:55 PM MDTSpecial Weather StatementPUBEl Paso35 min
Aug 30, 3:03 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo, Teller20 min
Aug 30, 3:10 PM MDTSpecial Weather StatementPUBHuerfano50 min
Aug 30, 3:28 PM MDTSpecial Weather StatementPUBLas Animas32 min
Aug 30, 3:34 PM MDTSpecial Weather StatementPUBTeller26 min
Aug 30, 3:39 PM MDTSevere Thunderstorm WarningPUBLas Animas36 min
Aug 30, 3:46 PM MDTSpecial Weather StatementPUBElbert29 min
Aug 30, 3:53 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Aug 30, 4:10 PM MDTSevere Thunderstorm WarningPUBLas Animas35 min
Aug 30, 4:14 PM MDTSpecial Weather StatementPUBLas Animas31 min
Aug 30, 4:28 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Aug 30, 4:32 PM MDTSpecial Weather StatementPUBHuerfano28 min
Aug 30, 4:47 PM MDTSpecial Weather StatementPUBLas Animas28 min
Aug 30, 4:54 PM MDTSpecial Weather StatementPUBLas Animas36 min
Aug 30, 4:59 PM MDTSpecial Weather StatementPUBHuerfano31 min
Aug 30, 5:43 PM MDTSpecial Weather StatementPUBCuster32 min
Aug 30, 5:45 PM MDTSpecial Weather StatementPUBHuerfano30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.